PCOS/Insulin Resistance Support - Metformin, sensitive stomach and SHBG.




SassyKay86
07-09-2013, 03:46 AM
Hello,

I'm brand new to this forum. I decided to join so I could get some advice and support, so any input would be appreciated.

I have PCOS with (DR assumed) IR. My Endocrinologist wants to put me on Metformin because I've been having increasing issues including weight gain and inability to lose weight, plus I've become extremely tired and it's made worse by exercise. I'm not saying working out is just hard, it's like torture. I was once an athlete (competitive jazz and ballet dancer, soccer player and yoga junky) so I'm not just some lazy chick, I know what it means to push yourself. It's ridiculous how horrible exercise makes me feel now. No matter what I do, my weight just keeps going up and it's not pretty. This is the most confusing and upsetting cycle. :(

I'm excited by the idea of Metformin helping me control some of these issues but I'm a little concerned. I have an extremely sensitive stomach. How can I avoid the nausea? Do any of you have tricks for keeping it at bay?

Also, my DR tested a few things. I did a 24 hour urine cortisol test which came back normal, my testosterone is okay as of right now (when I was first diagnosed it was out of control,) but my SHBG is really high at 249. I read that it can show a liver problem (which makes me concerned about taking Met) but it could also be a sign of malnutrition or use of hormone replacements. I'm on ortho-cyclyn and I've been restricting calories but only to 1200 a day. Do any of you have high SHBG, too?

I just want to feel normal and get back to my regular weight again. I think Metformin could help, but I'm overwhelmed with mixed feelings on the matter. Any advice? :?:

Thanks for reading. I'm glad I found this forum, I think it will help me cope.


FiftyFive
07-09-2013, 06:54 AM
I take merformin and love it cause it helped me tons with my weight loss. I’m in a funky mental stage (another story) right now so I haven’t been losing lately, but what I have lost so far was due to low carb diet + metformin + going off birth control pills.
Metformin did give my stomach a hard time at first, but 1-2 weeks in everything went back to normal. I knew the stomach issues (nausea mainly) were from metformin, but decided to keep taking it because the positive effects outweighed the bad. I suggest trying it for at least a few weeks...

Mandolina
07-16-2013, 12:19 PM
The extended release form of metformin took care of all the fairly severe issues I had with the metformin. If you have a problem you can try switching over.


astrophe
07-16-2013, 12:33 PM
Ramp up the Met with food. Try extended release or other brands -- Glucophage, Glumetza, etc. Each is digested slightly different.

I have terrible low energy and my recent labs showed low D and B12 -- metformin metabolize uses up a lot of B. So could get that checked out. I'm hoping vitamin therapies replenishes me and I don't feel so draggy.

Do you get sound sleep?

As for the Sex Hormone Binding Globulin (SHBG)... I'm no doctor. But did they also check your estrogen? Because high estrogen kicks up high SHBG.

If you are worried about your BCP, could read this for some guidance (http://www.3fatchicks.com/forum/pcos-articles/233973-birth-control-pills-pcos.html).

I was on ortho-cyclen and it's a monophasic that works ok. It isn't one of the horrible for PCOS people ones. But all BCP masks your PCOS symptoms.

I mean, it helps alleviate some pain and symptoms... and certainly if you need birth control BCP helps with that too!

But if you are thinking about changing BC methods to be able to lab test without the effect of BCP "covering up" stuff... that might be something to think about... go BCP free for a few months and use condoms or something else in the meanwhile to get a clearer lab picture.

Hang in there with it.
A.